Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 265, NWS Dodge City, KS

September 4, 2016Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 4, 2016, 5:41 PM CDT for Scott County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 5:41 PM CDT (22:41 UTC)
Expired
Sep 4, 2016, 6:12 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KDDC 042241
SVRDDC
KSC171-042330-
/O.NEW.KDDC.SV.W.0265.160904T2241Z-160904T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  PENCE...OR 15 MILES NORTHEAST OF LEOTI...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PENCE AND SCOTT STATE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10076 3866 10075 3856 10113 3870 10113
TIME...MOT...LOC 2241Z 240DEG 24KT 3866 10117 

HAIL...1.75IN
WIND...60MPH
 
$$
2 follow-up statements
256 
WWUS53 KDDC 042308
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN SEP 4 2016

KSC171-042330-
/O.CON.KDDC.SV.W.0265.000000T0000Z-160904T2330Z/
SCOTT KS-
608 PM CDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN SCOTT COUNTY...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SCOTT STATE LAKE...OR 18 MILES NORTH OF SCOTT CITY...MOVING
NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PENCE AND SCOTT STATE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10081 3867 10080 3865 10112 3870 10113
TIME...MOT...LOC 2308Z 240DEG 24KT 3875 10097 

HAIL...1.50IN
WIND...60MPH
 
$$
481 
WWUS53 KDDC 042312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN SEP 4 2016

KSC171-042322-
/O.CAN.KDDC.SV.W.0265.000000T0000Z-160904T2330Z/
SCOTT KS-
612 PM CDT SUN SEP 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTT COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3870 10081 3867 10080 3865 10112 3870 10113
TIME...MOT...LOC 2311Z 240DEG 24KT 3877 10094 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:42 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 2:42 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
242 PM CDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 1258 PM CDT Sun Sep 4 2016

The high resolution convective allowing models show another round
of storms developing this afternoon . Initiation in the far east
central Colorado counties, just ahead of the surface trough in a
more moist upslope/convergent environment. Differences arise with
the track of the cells in each model, where the overwhelming majority
drive the storms north across nw KS, avoiding the area around Hays
and northward where upwards of 7 inches were received last night.
Any storms tonight will be more of a single cell nature and although
having high rain rates, training cells will not be an issue this
time. With this in mind, we will not extend to the flood watch areally
to the east, but keep in mind a decaying storm later this evening
may move into the area, mainly around Wakeeney.

.LONG TERM...(Monday night through Sunday)
Issued at 1258 PM CDT Sun Sep 4 2016

Convective chances will be mainly relegated to the western section
of the forecast area over the next couple of days, again tied to
initiation along the surface trough over far eastern CO and the
KS line. However as time goes by this week the synoptic flow appears
to become flattened by a strong wave moving through the Northern
Plains. Both the ECMWF and GFS suggest a front pushing south midweek
with little to no forcing for lift, across western KS. By the latter
half of the week, however, the gfs and ecmwf predict a wet pattern
for the area from western Oklahoma into eastern KS. Temperatures
will remain warm in the low 90s through mid week before cooling to
the low 80s by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun Sep 4 2016

Convective initiation and tracking will generally be expected to
remain west of the local terminals  later this afternoon and
evening. Surface winds will remains gusty through the afternoon
and into the evening based on local GFS MOS guidance and the
presence of a surface trough across far se Colorado. VFR
conditions are expected barring any low probability decaying
convection late tonight around HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  70  92  70 /  10  10  10  10
GCK  92  70  93  70 /  20  20  10  20
EHA  92  67  91  67 /  10  10  20  20
LBL  91  68  92  70 /  10  10  10  10
HYS  89  71  93  72 /  10  10  10  10
P28  89  71  92  72 /  10  10  10  10

&&

.DDC Watches/Warnings/Advisories...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Sep 4, 5:38 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
538 AM CDT SUN SEP 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-051045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
538 AM CDT SUN SEP 4 2016 /438 AM MDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN ISOLATED SEVERE THUNDERSTORM OR TWO WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS MAINLY FAR WEST
CENTRAL KANSAS, GENERALLY WEST OF A GARDEN CITY TO SCOTT CITY
LINE. SHOULD A MATURE SEVERE THUNDERSTORM OCCUR, THE GREATEST
THREAT WILL BE VERY LARGE HAIL TO TWO INCHES IN DIAMETER AND
DAMAGING WIND GUSTS OF 65 TO 70 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS EACH DAY THIS
WEEK, PRIMARILY NEAR THE LEE TROUGH AXIS ACROSS FAR WEST CENTRAL
AND SOUTHWEST COLORADO. A LARGE SCALE SEVERE WEATHER RISK WILL BE
VERY LIMITED DUE TO THE LIMITED COVERAGE OF THUNDERSTORM
ACTIVITY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 4, 2:53 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
153 PM MDT SUN SEP 4 2016

KSZ061-042100-
HAMILTON KS-
153 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
300 PM MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF HARTMAN...OR 24 MILES EAST OF LAMAR...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HAMILTON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10204 3826 10161 3820 10159 3813 10204
TIME...MOT...LOC 1952Z 253DEG 21KT 3821 10220

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:28 AM CDTSpecial Weather StatementDDCEllis, Trego62 min
Sep 4, 1:29 AM CDTSpecial Weather StatementDDCEllis61 min
Sep 4, 3:06 AM CDTAreal Flood AdvisoryDDCEllis6 hr
Sep 4, 3:54 AM CDTFlash Flood WarningDDCEllis5 hr
Sep 4, 8:47 AM CDTAreal Flood WarningDDCEllis12 hr
Sep 4, 2:53 PM CDTSpecial Weather StatementDDCHamilton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.